Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX

May 24, 1996Loving County, Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 1996, 6:42 PM CDT for Loving County, Ward County, Winkler County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1996, 6:42 PM CDT (23:42 UTC)
Expired
May 24, 1996, 7:30 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Loving County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 102 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2075 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 242343
SVRMAF
TXC301-475-495-250030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
642 PM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST TEXAS
 
   ...SOUTHEASTERN LOVING COUNTY...NORTHWESTERN WARD COUNTY
   ...SOUTHWESTERN WINKLER COUNTY
 
AT 640 PM CDT WEATHER SERVICE DOPPLAR RADAR INDICATED A SEVERE
THUNDERSTORM IN EXTREME NORTHWESTERN WARD COUNTY 20 MILES WEST OF
WICKETT. THE THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 30 MILES AN
HOUR. AT ITS CURRENT MOVEMENT...THE THUNDERSTORM WILL MOVE INTO WESTERN
WINKLER COUNTY BY 715 PM CDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:51 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 24, 2:51 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
240 PM CDT FRI MAY 24 1996

CONVECTION FIRING AT THIS TIME IN PANHANDLE WHERE MOIST CONVERGENCE
IS BEING ENHANCED BY STALLED FRONT JUST NORTH OF AMA. CLOSER TO HOME
...MODIFIED MAF SOUNDING SHOWS AT LEAST A FEW MORE DEGREES NEEDED TO
BUST CAP. THANKS TO IN PART TO MERIDIONAL FLOW ALOFT...DRYLINE
CONVERGENCE STILL WEAK ACROSS MOST OF FORECAST AREA...WITH THIS
UNLIKELY TO CHANGE AS BOTH MODELS SHOW LITTLE IN THE WAY OF UPWARD
FORCING AND WATER VAPOR IMAGERY JUST SHOWS JET FINGER AXIS DRIFTING
EAST ACROSS NM. SUSPECT STATUS QUO NEAR ZONE ISSUANCE WILL BE CUE
WHETHER OR NOT TO ADD EVENING THUNDER FOR EASTERN PERMIAN BASIN...
BUT AT THIS TIME HAVE DOUBTS CAP WILL BREAK OVER FORECAST AREA IN
TIME THIS EVENING.

POSSIBILITY FOR SEVERE MUCH BETTER SATURDAY EVENING AS UPPER SPEED
MAX ROTATES OVER SOUTHERN NM AHEAD OF APPROACHING CUTOFF LOW OVER
SOUTHWEST USA. RESULTING INCREASED SPEED SHEAR AND MID-LEVEL COOLING
SHOULD HELP SEVERE CONVECTION FIRE ALONG DRYLINE IN NORTHERN
FORECAST AREA.

FOR TONIGHT...WILL KEEP TEMPERATURES ABOVE MODELS GUIDANCE...WHICH
HAVE CONSISTENTLY UNDERFORECASTED BOUNDARY LAYER MOISTURE LATELY.
LOW LEVEL JET SHOULD WARRANT MENTION OF STRONGER WINDS IN EASTERN
FORECAST AREA. GIVEN RICH MOISTURE AND SOUTHEAST FLOW OVERNIGHT...
ALSO BELIEVE LOW CLOUDS SHOULD REACH NEAR MAF AGAIN SATURDAY MORNING.

CNM  69/0
MAF  73/1
MRF  58/0
P07  71/0

TUR~NAGE

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.